Maine, 2021Drought in Maine, September 1 to 30, 2021
September 1 to 30, 2021 · NWS GYX · 3 events in 3 counties and zones
Severe drought conditions continued through September across portions of western Maine. Drought conditions had developed in May 2021, with severe drought developing by mid-June.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions continued through September across portions of western Maine. Drought conditions had developed in May 2021, with severe drought developing by mid-June. September brought above normal rainfall for all but northwestern Maine where moderate and severe drought conditions continued. A widespread soaking rain brought an inch to most areas between the 24th and 26th, with locally higher amounts upwards of 6 inches over the Midcoast and central Maine. This beneficial rainfall when combined with the end of the growing season lowered water demands for much of the region. The U.S. drought monitor highlighted these positive trends with a slight reduction in moderate drought areas across central Maine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 31, 9:44 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 31, 9:44 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1044 PM EDT Tue Aug 31 2021
.SYNOPSIS...
The remnants of Ida begins to move towards the northeast on
Wednesday. This system will reach the southern New England
coastline Wednesday night before crossing through the Gulf of
Maine on Thursday. An upper level trough will linger over the
region on Friday, bringing a chance of a shower to portions of
the region. A drier westerly flow will follow on Saturday with a
frontal system to arrive by the end of the weekend. A trough of
low pressure will approach from the northwest early next week.
&&
.NEAR TERM /TONIGHT/...
1045 PM Update... Radiational cooling is well underway over the
CWA with temperatures quickly cooling into the 60s, 50s toward
the north. Though clouds continue to stream overhead, am not
expecting these 25 kft + decks to have much of an impact on
cooling overnight. Rather a few wisps in the mid-levels could
interrupt cooling in some places for a time, but I hardly expect
this to be the rule.
715 PM Update... Going forecast is in good shape foe the time
being with only minor tweaks made to T/Td, skies, and winds at
this time. We're losing our cumulus cover with sunset but cirrus
continues to stream in aloft otherwise. This trend will
continue through tonight, thickening especially south.
Previously...
After a low chance for a shower over the mountains through
sunset any precipitation will be limited across the north. Much
of the Cu field over this region will dissipate after sunset.
High, thin cirrus moisture will move in and out of southern
areas for time to time during the overnight hours. Have included
patchy fog over the western and northern valleys overnight.
There may be some light fog over southern valleys as well,
however this will be dependent on high level cloud cover
overnight.
There will be a wide range in temperatures for overnight lows
with 40s in the mountains, 50s across the interior. There may be
some lower 60s for lows in southern areas, once again due to
potential high level moisture from time to time.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Ida tracks towards the northeast on Wednesday and begins to
interact with a departing jet stream. This will lead to very
heavy rainfall to develop over portions of the mid Atlantic
region with time.
The 12Z operational model suite have accelerated the remains on
Ida with a little faster track when compared to previous runs.
The latest HREF solution suggests low clouds will enter southern
New Hampshire Wednesday afternoon with precipitation to follow
shortly thereafter.
The Euro continues to be the furthest north with the rain bands
Wednesday night into Thursday morning with the Canadian model
being the driest. The GFS and model ensembles remain in the
middle of the road with the placement of the heaviest
precipitation remaining over southern New England. Therefore,
confidence levels with the rainfall amounts remain relatively
low.
Cyclogenesis will be relatively gradual with this system as it
moves up the southern New England coastline Wednesday night and
into the Gulf of Maine Thursday morning. Nevertheless,
interaction with the jet and upper level low, along with
increasing moisture in the form of precipitable water values
approaching and then exceeding 2 inches over southernmost areas
will likely allow for heavy rainfall. Agree with the WPC
excessive rainfall outlook indicating a marginal risk for
excessive rainfall over southern areas with a slight risk along
the NH/MA state line and our immediate coastline.
Further to the north, drier air will allow for a sharp line
between heavy rainfall and light precipitation. Most of the
precipitation exits the region by midday Thursday, however an
upper level trough will keep plenty of clouds around and a few
scattered showers. Temperatures will only be in the 60s in most
areas, however readings may nudge 70 degrees along the coastline
where downslope conditions are expected.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The overall pattern aloft has started the transition from Summer to
Fall. A blocky higher amplitude flow is developing across Canada
while the southern US tries to hang on to the zonal summer pattern.
Overall through the weekend the approaching fall from the north will
rule for our are with several systems being impacted mainly by
interaction with this upper level trough.
Low pressure exits the region to the northeast on Thursday
night. With an upper trough moving from southern Quebec into
Labrador, for Friday some wrap around showers will continue in
the mountains. Have increased pops a bit for the northeast over
NBM guidance to reflect this. High will be in the low 70s south
to mid 60s north, which is only a few degrees below average for
this date.
With skies clearing Friday night have nudged temperatures
lower, especially in regions like interior York county that tend
to cool easily. This puts the forecast closer in line with the
statistical guidance.
Brief ridging moves in for Friday night into Saturday, and the
sunny skies will push temperatures a bit warmer than Friday with
all but the higher elevations reaching 70s. Both Friday and
Saturday nights expect to see some valley fog formation, most
likely in the CT river valley.
To end the weekend a broad low develops over Hudson bay, with
another front moving through bringing rain to the region for
Monday.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Generally VFR conditions this evening with high
cloudiness in the south and a Cu field gradually diminishing in
the evening. Some patchy fog develop overnight over the northern
and western valleys. Have not added much in the way of fog for
the southern interior valleys due to the high cloud cover at
times. VFR conditions on Wednesday with lowering and thickening
clouds in the afternoon. There will be a sharp dividing line
between IFR conditions with areas of LIFR in rain over southern
areas Wednesday night into Thursday morning with VFR conditions
in the north. Ceilings and visibilities gradually begin to lift
on Thursday as the surface low passes to the east, however
clouds will linger with an upper level trough over the region.
Long Term... Few upslope showers along the Canadian border for
Thursday into Friday as the low pressure exits the region. High
pressure builds in holding mainly VFR through the weekend
although some valley fog is likely on Friday and possible
Saturday night through the CT river valley.
&&
.MARINE...
Short Term...Winds and seas will remain below SCA thresholds
tonight through Wednesday. However, there is the potential for
the northeast gradient to increase out of the northeast
Wednesday night into Thursday morning as low pressure crosses
through the Gulf of Maine.
Long Term...
NW flow behind the departing system on Friday before high
pressure moves in for the weekend. Winds will turn south to end
the weekend ahead of the next system approaching from Monday.
&&
.HYDROLOGY...
The remnants of Ida will continue to move northeast tonight and
before beginning to interact with a jet on Wednesday in an
increasingly high precipitable water environment. While there is
still disagreement in QPF between the models, 1 to 3 inches of
precipitation in 12+ hours should not cause flood issues across
southern portions of our forecast area. However, higher amounts
would begin to lead to flooding issues and the track of this
upcoming system will need to continue to be monitored. Southern
areas may need to be considered for flood watches if confidence
increases overnight.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
UPDATE...Casey
NEAR/SHORT TERM...Cannon
LONG TERM...Curtis
Hazardous weather outlook, Aug 31, 2:37 PM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
337 PM EDT Tue Aug 31 2021
MEZ018-019-023>028-NHZ007>015-011945-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
337 PM EDT Tue Aug 31 2021
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Rain will overspread the area as the remnants of post tropical
cyclone Ida moves off the eastern seaboard Thursday. The heaviest
rainfall should remain over southern New England, but there is a
chance the axis of heaviest rain could push further north and impact
portions of southern New Hampshire and coastal Maine. Rainfall of one
to three inches is possible in these areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ151-MEZ007>009-012>014-020>022-033-NHZ001>006-011945-
Penobscot Bay-Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Androscoggin-
Kennebec-Interior Waldo-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-
337 PM EDT Tue Aug 31 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
south central Maine, southwest Maine, west central Maine, western
Maine and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150-152>154-011945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
337 PM EDT Tue Aug 31 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Northern Franklin
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- State Official
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
The moderate (D1) drought conditions across Maine were reduced to a (D0) across portions of southern Oxford, Franklin, and Somerset Counties. Severe drought conditions remain unchanged for the central and northern portions of those counties as they received less rainfall. Between the beginning and end of September, the severe drought (D2) was reduced from 13.6% of the region to 7.5%. The cumulative area in drought (D0-D2) was reduced from 51% to 32% for the same period. Rainfall deficits continued for the headwaters of the Penobscot, Kennebec, and Androscoggin Rivers, where D0 to D2 conditions remain. Year to date deficits continued for the drought stricken Lakes Region with reports of 6 to 12 inches below normal since January 1. Short term recharge was observed over portions of the Kennebeck and Penobscot headwaters where reservoirs returned to near normal levels. Northern and western Maine reported near record low groundwater levels based on the USGS well stations in the area. Dry wells were reported in northern counties, notably in Oxford, Franklin, and Central Somerset Counties.
Drought, Northern Oxford
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- State Official
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
The moderate (D1) drought conditions across Maine were reduced to a (D0) across portions of southern Oxford, Franklin, and Somerset Counties. Severe drought conditions remain unchanged for the central and northern portions of those counties as they received less rainfall. Between the beginning and end of September, the severe drought (D2) was reduced from 13.6% of the region to 7.5%. The cumulative area in drought (D0-D2) was reduced from 51% to 32% for the same period. Rainfall deficits continued for the headwaters of the Penobscot, Kennebec, and Androscoggin Rivers, where D0 to D2 conditions remain. Year to date deficits continued for the drought stricken Lakes Region with reports of 6 to 12 inches below normal since January 1. Short term recharge was observed over portions of the Kennebeck and Penobscot headwaters where reservoirs returned to near normal levels. Northern and western Maine reported near record low groundwater levels based on the USGS well stations in the area. Dry wells were reported in northern counties, notably in Oxford, Franklin, and Central Somerset Counties.
Drought, Central Somerset
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- State Official
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
The moderate (D1) drought conditions across Maine were reduced to a (D0) across portions of southern Oxford, Franklin, and Somerset Counties. Severe drought conditions remain unchanged for the central and northern portions of those counties as they received less rainfall. Between the beginning and end of September, the severe drought (D2) was reduced from 13.6% of the region to 7.5%. The cumulative area in drought (D0-D2) was reduced from 51% to 32% for the same period. Rainfall deficits continued for the headwaters of the Penobscot, Kennebec, and Androscoggin Rivers, where D0 to D2 conditions remain. Year to date deficits continued for the drought stricken Lakes Region with reports of 6 to 12 inches below normal since January 1. Short term recharge was observed over portions of the Kennebeck and Penobscot headwaters where reservoirs returned to near normal levels. Northern and western Maine reported near record low groundwater levels based on the USGS well stations in the area. Dry wells were reported in northern counties, notably in Oxford, Franklin, and Somerset Counties.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990335, 990336, 990337.